Hi sweetie....oh I am so glad you are back even if you are lurking and am glad that you came to seek advice about the Lamictal. PLEASE do not worry about the Lamictal....as you know Erin has had hypersensitivity to many meds and I was extremely concerned about the rash. The others have given you great information.
I hand picked this med for Erin because of it's wonderful side effect profile!! I know, that nasty rash is scary, but if the med is given properly you shouldn't even delvelop it. And....it only really gets bad if you continue taking it when the first signs of a rash come out so PLEASE don't allow the rash to keep you from such a wonderful drug.
Okay....the important thing is to go slowly with this drug. Erin started on 10mgs for 2 weeks. We then went to 25mgs for another two weeks. We went to 50mgs for a month and then 75mgs for a week and then up to 100mgs for 3 weeks. We just had our pdoc appointment today and we are increasing to 125mgs for this month. So it has taken us 3 months to get to the 125mgs but it is far slower than usual because of Erin's drug sensitivities. In other words, if your pdoc increases you a little quicker please don't worry....we went extremely slow with Erin because she had developed rashes to amoxicillin and tripleptal that were pretty significant so they wanted to be sure to go slower than the usual to avoid the rash. Also, as you have already been informed, the rash is more common in adolescents than adults.
I will tell you something....this is such a great drug from what I have read in terms of helping with the depressive side of the Bipolar but also with the mania as well. It is weight neutral....Erin has not gained any weight on it (she has with the Risperdal and Seroquel but not a tremendous amount by any means but the Lamictal has been fine).
Erin developed some swollen lymph nodes under her chin and on the back of the head......this usually precedes the rash and we got a little scared. The doctor knowing of her sensitivity and her exhausting most meds chose to back up on her dosage a little for a few weeks and then went back to that dose and it worked out wonderfully. She has had no problems with any of the other increases.
IF you get a sore throat or any sores in your mouth, eyes, or genital area OR a rash of any kind it is very important to stop the med until you are evaluated by the pdoc and preferably a dermatologist before continuing with the med. Often a doctor after getting the clearance from a dermatologist will back up some and them go foreward again.....you have two days to determine this without affecting the levels in you and not start all over again. I am not saying that this will happen with you....just educating you of what you should do IF you run into any problems.
I have heard that Lamictal has been the wonder drug for many people once they reach the right levels. At times another mood stabilizer may be necessary but often it works well all on it's own which is wonderful.
Another thing is....each time that Erin was increased she became more irritable but that leveled out after a few days. It is said that when you are increased and have a leveling out in which you feel good throughout the entire time of the increase that you have found the right dosage. Often as it levels off it will drop again and indicate that you need to increase the dosage.
I hope this doesn't scare you in any way....I feel that knowledge is power and the more you know about something the better things will go.
Please keep us posted with how things go. I am so happy that you are trying another med....I know that the Lithium wasn't the med for you and the other good thing about the Lamictal is that there is no need to worry about checking blood levels or the liver enzymes. Like I said.....it has a GREAT side effect profile and from what I read if it is the right med it works wonderfully.
(((((HUGS))))) ~ Goody
PS ~ How are the boys??? Hopefully things are going well for them too!!